Florida, 2015

Hail and Damaging Wind in Florida, May 11, 2015

May 11, 2015 · NWS JAX · 2 events in 2 counties and zones

Surface high pressure was over northern Florida with a mean layer but light south-southwest flow. Sea breezes over an unstable airmass sparked a few strong storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Surface high pressure was over northern Florida with a mean layer but light south-southwest flow. Sea breezes over an unstable airmass sparked a few strong storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 11, 8:52 AM EST, 5 hours 38 minutes earlier.

Area forecast discussion, May 11, 8:52 AM EST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
952 AM EDT MON MAY 11 2015

.UPDATE...SFC HIGH PRES RIDGE IS OVER N CENTRAL FL AREA WITH LIGHT
SW TO S LOW LEVEL FLOW PER JAX 12Z SOUNDING. OVERALL...MORE
AVAILABLE MOISTURE TODAY COMPARED TO SUNDAY ESPECIALLY IN THE MID
LEVELS. 850 MB TEMPS ARE WARMER AS WELL SO WE SHOULD CONTINUE WITH
OUR WELL ABOVE NORMAL HIGH TEMPS. WE CAME WITHIN 1 DEG OF THE
RECORD HIGH FOR JAX ON SUNDAY. EXPECTING LOWER 90S INLAND (LIKELY
SOME MID 90 DEG READINGS) AND MID TO UPPER 80S AT THE BEACHES
AREA. MODIFIED SOUNDING YIELDS GOOD CAPE VALUES POSSIBLY AROUND
THE 2300 J/KG BUT MEAN LAYER WINDS ARE LESS THAN 10 KT. MAIN
FORCING WILL BE THE E COAST SEA BREEZE AS IT MOVES INLAND DURING
THE AFTN...THEN COLLIDING WITH W COAST SEA BREEZE LATE
AFTN/EVENING. LINGERING SUBSIDENCE ALOFT WILL LIKELY LIMIT RAIN
CHANCES. FCST LOOKS GOOD WITH ISOLD TO SCATTERED COVERAGE. HIGHER
CHANCES ANTICIPATED FROM MARION COUNTY THROUGH ALACHUA AND PUTNAM
COUNTIES. ISOLD TO SCT CONVECTION WILL WANE IN THE EVENING...STILL
FOCUSED OVER INLAND NE FL.

&&

.AVIATION....PREVAILING VFR. GENERALLY ISOLATED SHOWERS/STORMS
THIS AFTERNOON AFT 18Z BUT CONFIDENCE NOT HIGH ENOUGH AT THIS TIME
TO INCLUDE IN TAFS...BUT HIGHER CHANCES LOOK TO BE AT GNV AND
VQQ...AND A BRIEF CHANCE (~15-20 PERCENT) AT JAX AND CRG.

&&

.MARINE...LITTLE CHANGE IN THE FCST OTHER THAN TWEAKING WEATHER
WORDING AS WE EXPECT CHANCES TO BE PRIMARILY OVER LAND REST OF
TODAY. WIND WILL PICK UP FROM THE S AND SE UP TO 15 KT AT TIMES
THIS AFTN. SEAS 2-4 FT.

RIP CURRENTS: LOW RISK THROUGH TUESDAY DUE TO MINIMAL SWELLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  94  66  92  68 /  10  10  20  20
SSI  86  72  86  69 /  10  20  10  20
JAX  91  68  91  69 /  20  20  30  20
SGJ  86  71  86  70 /  20  20  20  20
GNV  92  67  92  69 /  20  20  30  30
OCF  92  68  92  69 /  30  30  30  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/GUILLET
Hazardous weather outlook, May 11, 12:42 PM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
142 PM EDT MON MAY 11 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-120900-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
142 PM EDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...REST OF TODAY AND TONIGHT...

A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON JUST INLAND FROM THE
COAST...WITH THE BEST CHANCE OF STORMS OVER INTERIOR NORTHEAST
FLORIDA. SLOW MOVING SHOWERS AND STORMS MAY PRODUCE LOCALLY HEAVY
RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY DURING THE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP/ARS

The radar

The Tampa radar (KTBW), 163 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marion

When
May 11, 2:30 PM EST
Where
Marion County, 1.83 mi NW of Luddersville
Measured
1 in hail
Reported by
Public
Coordinates
29.170, -82.470

Thunderstorm Wind, Duval

When
May 11, 3:16 PM EST
Where
Duval County, 0.6 mi E of Cambon
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.330, -81.790

A tree was blown down on a home on Lake Marietta Drive. The cost of damage was unknown but estimated for this event to be included in Storm Data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568921, 568922.